You are exactly where I was 24 years ago. You are taking Fioricet. It is a combination of Butalbital, Tylenol, and caffeine. It is a fairly mild pain medication, but stronger than Over-The-Counter pain meds. It is a good medication, but if the dosage you are currently prescribed is not taking care of the migraine, do not take more. Also, don't augment it with any other medication. Explain your problem to your doctor and ask if he can change the prescription to Fioricet w/ codeine. This adds a small amount of narcotic pain medication, which should help. However, because codeine can be addictive, you MUST absolutely follow the prescribed dosage schedule.
The next step is critical. Stop taking the Excedrin immediately! It is fine for the occasional tension headache, but can throw you into a cycle of REBOUND HEADACHES, if you take it more than one or two days a week. From your original post, having 4 headaches in a week screams REBOUND. The ONLY way to break the rebound cycle is to stop taking all pain medications, prescribed and OTC. Going cold turkey is hell, but you will have to suffer through it to get all the mediations out of your system. Pain medication of any kind should be taken not more than one or two days a week.
Please check with your doctor as soon as possible about changing your meds. If your doctor wants to put you on a preventative, please don't let him start you on Topamax. There are so many others to try, and Topamax has horrible side effects for many people.
Please see your doctor and let us know how you are doing.
Your last post just made my blood turn cold. Find a new doctor immediately. Do not pass go. Do not collect $200. Seriously, any doctor that would not put you on a preventative because of a possible side effect you might get, should have his license take away. There are so many different kinds of preventatives, surely there is an appropriate number of preventatives that wouldn't affect your kidneys. Your age should not preclude you from being prescribed a preventative. However, I do agree that avoiding Topamax is a very good recommendation.
What you need to be doing is continuing to keep your migraine log, but you need to write down every thing that preceded the attack, in addition to date and time. That includes things like what you were doing, what mood you were in, what the weather/temperature was like, what you had to eat or drink in the past several hours, where you are in your monthly cycle, any bright lights or loud noises, eye strain...virtually anything you can think of that might be relavent. Over time, you should see some sort of pattern show up. These patterns you see repeating are your triggers, the things that start your migraine attack. Some of the triggers you can control, like if a food or beverage, a certain activity, etc... Simply avoid them. Others, like hormone changes or changes in the weather, there's not a blasted thing you can do about them, except take an abortive medication immediately to try and cut the attack off at the beginning. If you do not have an abortive medication already prescribed, you need to find a doctor that will start you out on one until you find one that works for you. This may take some time, but it's worth it to know that if you do start to get at migraine, you have something to help out. Pain meds should only be used as a last resort.
As I said in my previous post, the only way to stop the rebound cycle is to quit the pain meds cold turkey. You will be positively miserable until all the meds are out of your system. How long that will takes varies from person to person, but you can count on at least a week or so. For you, I hope it is shorter not longer.
Best wishes and let us know how things are going or if you have any more questions.